# SDR 2003FA0000799

- Difficulty date: June 23, 2003
- Submitted: August 7, 2003
- Operation: General aviation
- Aircraft: N8502L
- Make and model: Piper PA-25-260
- Aircraft serial: 254916
- Engine: Lyc O540G1A5
- Propeller: Mcauly 1A200FA
- System (JASC): 3213 · Main Landing Gear Strut/Axle/Truck
- Part: Axle
- Condition: Fatigued
- Location: Mlg
- Part time: 5,800 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

AIRCRAFT LANDED ON SOFT FIELD WITH A LANDING WEIGHT OF 2850 LB.  THE MAX. CERTIFIED GROSS WT 2900 LB.  AFTER TOUCH DOWN,  APPROX 200FT DOWN THE RUNWAY.  THE RIGHT MAIN AXLE FAILED.  THE AXLE WAS NOT ORIGINAL EQUIPMENT, LANDING GEAR UNDER STC SA441SW.  THE AXLE WAS MACHINED FROM A SOLID PIECE OF ALUMINUM.  THE BRAKE OCCURED AT THE TRANSITION OF THE AXLE TO THE MOUNTING FLANGE.  RECOMMENDATIONS: AVOID LANDING AT OR NEAR GROSS WEIGHT.  INSPECT ALL REMAINING AXLES OF THIS TYPE PRIOR TO FURTHER FLIGHT.  CENTER BORE THE ALUMINUM SOLID AXLES AND INSERT A STEEL TUBE.  REPLACE ALL SOLID ALUMINUM AXLES WITH STEEL TYPE. (EA17200307288)
